Background. Patients diagnosed with Acute Myeloid Leukaemia (AML) often receive cytarabine-based chemotherapy as standard treatment. Cytarabine is usually given in combination with other agents such as idarubicin. Such treatments are known to cause hepatic dysfunction characterized by a combination of jaundice, hyperbilirubinemia and increases in liver enzymes. Isolated hyperbilirubinemia is rarely reported. It is often difficult to identify a causative agent for the hepatic dysfunction, as there are often complicating factors such as sepsis. Aim: To report a case of isolated hyperbilirubinemia in a patient treated with cytarabine-based chemotherapy for AML. Clinical Details. After a diagnosis of AML the patient was admitted to hospital to receive induction chemotherapy consisting of high-dose cytarabine, idarubicin, and etoposide. All baseline laboratory results were normal, except the full blood evaluation that was consistent with AML. The chemotherapy was delivered over 7 days, and on the eighth day the patient had a bilirubin (BL) level of 27 umol/L (normal range 522 umol/L). All other liver function tests (LFT) were normal. This isolated hyperbilirubinemia remained for the rest of the patient's admission, peaking on day 26, with a level of 255 umol/L. After a stay in the intensive care unit, the patient was discharged on day 45 with a bilirubin level of 33 umol/L. All other LFT remained unremarkable. Outcome. The isolated hyperbilirubinemia resolved slowly and on day 68, when the patient was re-admitted for further dose-reduced cytarabine, the BL level was 21 umol/L. The patient was successfully retreated with this lower dose regimen. Conclusion. Isolated hyperbilirubinemia is an uncommon presentation of cytarabine induced liver dysfunction. Resolution does occur but over a prolonged period. A lower dose of cytarabine for future treatment should be considered.
- Acute myeloid leukemia (AML)
- Isolated hyperbilirubinemia